Title

Modelling and forecasting short-term interest rate volatility: A semiparametric approach

RIS ID

97751

Publication Details

Hou, A. Jun. & Suardi, S. (2011). Modelling and forecasting short-term interest rate volatility: A semiparametric approach. Journal of Empirical Finance, 18 (4), 692-710.

Abstract

This paper employs a semiparametric procedure to estimate the diffusion process of short-term interest rates. The Monte Carlo study shows that the semiparametric approach produces more accurate volatility estimates than models that accommodate asymmetry, level effect and serial dependence in the conditional variance. Moreover, the semiparametric approach yields robust volatility estimates even if the short rate drift function and the underlying innovation distribution are misspecified. Empirical investigation with the U.S. three-month Treasury bill rates suggests that the semiparametric procedure produces superior in-sample and out-of-sample forecast of short rate changes volatility compared with the widely used single-factor diffusion models. This forecast improvement has implications for pricing interest rate derivatives.

Please refer to publisher version or contact your library.

Share

COinS
 

Link to publisher version (DOI)

http://dx.doi.org/10.1016/j.jempfin.2011.05.001